Mrs E, a 29-year-old solicitor, who was 35 weeks pregnant, was admitted to hospital for antihypertensive treatment as she had developed pre-eclampsia. She had a history of epilepsy, which was well controlled by treatment with phenytoin and phenobarbitone. She had been prescribed these medications since her teenage years and had decided to continue with them throughout her pregnancy after appropriate advice and counselling.
On admission to the obstetric ward Mrs E was clerked in by Dr F, a junior doctor who was on-call and had no prior experience with phenytoin prescribing. As Dr F was completing a drug chart for Mrs E, she was distracted by an urgent telephone call and on her return she incorrectly charted Mrs E’s phenytoin at three times the appropriate dose.
Two days after admission, Mrs E entered into spontaneous uncomplicated labour and delivered a healthy baby boy. However, six hours later she began to exhibit symptoms suggestive that she was developing a psychiatric disorder. Initially she was distractible and expressed paranoid ideation about other patients on the ward; she soon became psychotic, reporting auditory hallucinations of voices discussing her actions.
Mrs E was assessed by psychiatry specialist trainee Dr T. Dr T did not look at Mrs E’s drug chart and only reviewed her medical notes. These detailed her medication, but did not supply dosing information. Following his assessment Dr T made a diagnosis of puerperal psychosis; no differential diagnosis was recorded and the possibility of drug toxicity was not considered.
Sedation was initially prescribed, but during the next 24 hours Mrs E’s symptoms failed to improve and she became more agitated. As a result, an antipsychotic medication was started. Over the next 12 days and despite increasingly high doses, Mrs E failed to respond to antipsychotic medication and her psychotic symptoms continued. It was noted that she appeared to be increasingly confused, had slurred speech and was observed to have an abnormal gait.
A referral was made for a neurological opinion to exclude an organic brain syndrome. On reviewing Mrs E’s drug chart, the on-call neurologist noticed the medication error and on examination of Mrs E he was also able to identify other symptoms of phenytoin toxicity. Phenytoin administration was immediately stopped and once Mrs E’s toxic levels had subsided her psychotic symptoms resolved.
No long-term damage was caused to Mrs E’s health, but she made a complaint against the hospital.
- Something as apparently simple as incorrectly charting a patient’s regular medication can have serious consequences. This task is regularly undertaken by junior doctors who may not be familiar with certain medications.
- Because the psychosis emerged in the post-partum period, it was assumed that puerperal psychosis was the correct diagnosis. It is important to keep in mind other possible causes for Mrs E’s presentation.
- When a patient does not respond to treatment as expected, it is always wise to re-examine their history and double check even the most obvious but unlikely explanations for their condition.
- Normally drug charts are checked by a pharmacist, but it is unclear whether this happened on this occasion. Every hospital should have a procedure where a pharmacist checks a patient’s medication, but this is sometimes overlooked. Regardless of any protocol, the prescriber has the ultimate responsibility for anything they chart.
- A large number of medications can cause psychiatric difficulties under circumstances of use, abuse or withdrawal.